Oklahoma, 2020

Heavy Snow in Oklahoma, December 13, 2020

December 13, 2020 · NWS OUN · 12 events in 12 counties and zones

A closed low brought heavy snow to much of northern into central Oklahoma, with the heaviest snow falling during the morning hours of the 13th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A closed low brought heavy snow to much of northern into central Oklahoma, with the heaviest snow falling during the morning hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 13, 5:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 13, 5:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
554 AM CST Sun Dec 13 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 424 AM CST Sun Dec 13 2020

The upper-level low is moving toward the area with widespread
precipitation developing over the area this morning. This is
already primarily snow across northwestern and western Oklahoma,
but is beginning as rain farther south and east - although this
will also transition to snow as cooler temperatures spread south.
The wet- bulb temperatures are already down to 33 in northwestern
portions of Oklahoma City so the transition to snow will likely be
within the next couple of hours. There is enough elevated
instability for thunderstorms across southwest Oklahoma this
morning. Some areas of sleet may occur with the convective
elements and perhaps briefly in eastern portions of the area with
a slight warm nose aloft, but rain and snow are expected to be the
dominant precipitation types.

Synoptically the heaviest snowfall is expected in northwest
Oklahoma. But on the mesoscale things are a bit more complicated
and can significantly affect snowfall accumulations in other
areas. The primary complications are with the persistent signal of
some mesoscale banding seen in the models, which makes sense given
the trend for keeping the mid-level low closed for a longer time
today. The second complication is our old nemesis, the dry slot.

It seems likely that we will see some mesoscale banding somewhere,
but the placement is somewhat uncertain. With the closed low
aloft, we will likely see a deformation zone north of the
circulation center contributing to an enhanced area of snowfall,
as will the areas of convection. There is some elevated
instability this morning as evidenced by the thunderstorms across
the southwest. By later this morning, the forecast sounding show
lapse rates of 8 C/km or greater in the dendritic growth zone
region.

Most of the computer models show enhanced QPF in a SW-NE band
either near of just NW of the OKC area. Although the location of
any enhanced band is somewhat uncertain, there is enough signal in
central and north central Oklahoma to increase QPF and snowfall
amounts. Therefore the Winter Storm Warning has been extended
south and east to include the main part of OKC as well as
Stillwater and Ponca City to the east, and Elk City and Cordell in
west central Oklahoma.

The second complication is a dry slot forecast to bring drier air
around the south side of the upper low, and this may try to work
into north central Texas and south central Oklahoma today. Between
this dry slot, and temperatures warm enough to keep initial
precipitation as rain in portions of central and southern
Oklahoma, there will likely be a frustratingly tight snow gradient
to the south.

Precipitation will decrease from west to east this afternoon as
the upper low moves east. With clearing skies and relatively light
winds overnight, temperatures will likely fall significantly in
areas with fresh snow cover. Have gone well below guidance for
mins in northwest Oklahoma for this scenario tonight, although
this area of much lower mins will likely need to be expanded in
the next forecast package.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 409 AM CST Sun Dec 13 2020

On Monday, we should be ridged aloft for the day with another trough
digging into the U.S. Southwest.  High surface pressure expected to
move across the area during the morning hours.  However by the
afternoon hours, a deepening surface low lee of the Colorado/New
Mexico Rockies will set up a warm front across the Southern High
Plains, bringing a brief return of relatively warmer southeasterly
winds.  However with the warmer air coming in, the afternoon
temperatures will be a bit tricky due to the previous days snow
event and the snowpack left behind on Monday.  With the snowpack
expected to extend just a little bit south of the I-40 corridor,
will use the warmer NBM to the south, and the cooler Superblend to
the north across the snowpack.  Of course this will all be dependent
on where the snowpack is actually set up on Monday, and may need to
be adjusted for the Monday morning package, especially where the
temperature gradient is the strongest in areas along the I-40
corridor.  By Monday night, the aforementioned upper trough expected
to be digging into the Southern High Plains and becoming vertically
stacked with the surface low over the Texas Panhandle, which will be
setting us up for our next round of rain and snow precipitation for
Tuesday. With the southeast winds persisting through Monday night,
expecting the vertical mixing will keep the temperatures from
plunging too frigid, even across the snowpack, so will stick with
the NBM with the MinT and an even colder wind chill.

With the upper trough starting to move through Tuesday, could see
snow start developing across generally west of I-44, with the best
chances across northern Oklahoma through the morning.  By the
afternoon, have increased POPs to likely generally north of I-40.
Although snow is likely to persist across across northwest Oklahoma,
I would expect surface temperatures to rise a little more above
freezing across central and northcentral Oklahoma.  Although the
temperature profiles should be well below freezing above 925 mb as
well as both the GFS & ECMWF projected 1000-850 mb critical
thickness extending well into central Oklahoma, cannot completely
rule out some afternoon transition to a cold rain, so for now will
keep rain or snow in the WX grids for Tuesday afternoon.  If a
transition to rain does not occur in the afternoon and it stays all
snow, then could see 2-3 inches of snow totals across northern
Oklahoma, to perhaps just over an inch along I-40 and the OKC Metro.
Southern Oklahoma and north Texas will likely just see more of a
cold rain at this point.  By Tuesday evening, any snow would be
across eastcentral through southeast Oklahoma as this system moves
off to the east and a frigid Tuesday night especially across our
north with colder air and a wind chill.

Beyond Tuesday, the upper pattern will start to ridge out keeping us
dry and a gradual warming trend, with temperatures returning to
seasonably normal again by Thursday as warm south winds return.
Another upper wave coming through Friday night into Saturday morning
could bring some rain into southeast Oklahoma.

&&

.AVIATION...
(12Z TAFS)
Issued at 540 AM CST Sun Dec 13 2020

Widespread MVFR and IFR conditons are expected today with areas of
snow and/or rain across the area. Some accumulations of 4 inches
or more are expected across the northern half of Oklahoma,
Precipitation will begin as rain in the south but transition to
snow during the day. Winds will become gusty, especially at KCSM,
KLAW and KSPS. Skies will clear and conditions will become VFR
quickly this afternoon as dry air moves into the area from
northwest to southeast as the storm system moves away from the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  20  40  28 / 100   0   0   0
Hobart OK         35  17  43  28 / 100   0   0   0
Wichita Falls TX  38  23  47  31 /  80   0   0   0
Gage OK           31  11  38  24 / 100   0   0  10
Ponca City OK     33  16  39  26 / 100   0   0   0
Durant OK         39  26  49  31 / 100  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST this evening for OKZ004>022-
     024>026.

     Winter Weather Advisory until 6 PM CST this evening for OKZ023-
     027>031-033>036.

TX...None.
&&

SHORT TERM...26
LONG TERM....68
AVIATION...26
Hazardous weather outlook, Dec 13, 4:45 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
445 AM CST Sun Dec 13 2020

OKZ004>048-050>052-TXZ083>090-141045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
445 AM CST Sun Dec 13 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Snow...
Areas of snow will spread across northern, central, and southwest
Oklahoma through the afternoon hours, with a rain transition to
snow this afternoon across far southern Oklahoma and western north
Texas. Snow total accumulations of 4 to 6 inches will be possible
by the end of the afternoon. Roads could become slick in some
areas this evening and overnight.

.Thunderstorms...
Thunder may be possible in parts of southcentral and southeast
Oklahoma through this morning.  No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Snow...
Areas of snow will be possible again on Tuesday morning through
the afternoon in areas generally along and north of I-40. Snow
total accumulations of 2 to 3 inches will be possible across
northern Oklahoma, to 1 inch across central Oklahoma. Roads could
become slick in some areas on Tuesday morning and into the
afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Blaine

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported 1 N of Watonga.

Heavy Snow, Canadian

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Canadian forecast zone
Reported by
Public
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported in Yukon and Calumet.

Heavy Snow, Custer

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Weatherford.

Heavy Snow, Garfield

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported in Enid.

Heavy Snow, Harper

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Harper forecast zone
Reported by
Public
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported in Laverne.

Heavy Snow, Kingfisher

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Kingfisher forecast zone
Reported by
Public
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Kingfisher.

Heavy Snow, Lincoln

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Avery.

Heavy Snow, Logan

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

A general 4 to 6 inches fell across the county, with a maximum of 6 inches reported in Guthrie.

Heavy Snow, Noble

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Noble forecast zone
Reported by
Public
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 4.8 inches reported in Perry.

Heavy Snow, Oklahoma

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported 8 ENE of Piedmont.

Heavy Snow, Payne

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Payne forecast zone
Reported by
Public
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

A general 4 to 6 inches fell across the county, with a maximum of 7 inches reported 1 NE of Coyle.

Heavy Snow, Woodward

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Woodward forecast zone
Reported by
Public
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported in Mooreland.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934518, 934519, 934520, 934521, 934522, 934523, 934524, 934525, 934539, 934540, 934541, 934543.